Igor Puzanov on Monitoring Cardiologic Toxicities from Checkpoint Inhibitors

Igor Puzanov discusses the rare cardiologic adverse events that can occur when a patient is on checkpoint inhibitors.

Igor Puzanov, MD, MSCI, FACP, director of the Early Phase Clinical Trials Program, chief of Melanoma, and co-leader of the CCSG Experimental Therapeutics Program at Roswell Park Cancer Institute, discusses the ways to monitor patients for potential cardiologic adverse events from checkpoint inhibitors.

A recent case study conducted by Puzanov examined two patients who experienced inflammation of the heart muscles while on the doublet treatment of ipilimumab-nivolumab. The inflammation was unable to be reversed by steroids and the patients eventually died from heart failure.

While this is a rare side effect, Puzanov states it is important to monitor patients on this doublet closely. Patients should come in for weekly check-ins — as the inflammation in the two patients began at about two weeks, before the second dose – and have their CPK and troponin levels checked. Additionally, if there is any question about the patient’s status, an EKG can be done. Early intervention is key, with steroids or immunosuppressants.